Texas, 2020

Drought in Texas, May 12 to 31, 2020

May 12 to 31, 2020 · NWS AMA · 1 event in 1 county or zone

After 2 months of below average precipitation, portions of the northwest Texas Panhandle were running rainfall deficits of 2 to 4 inches below normal. In May, which is normally a one of the wetter months, only 10 to 25 percent of the normal rainfall occurred across much of the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

After 2 months of below average precipitation, portions of the northwest Texas Panhandle were running rainfall deficits of 2 to 4 inches below normal. In May, which is normally a one of the wetter months, only 10 to 25 percent of the normal rainfall occurred across much of the area. This led to drought, which originated in Kansas and the Oklahoma Panhandle, spreading south into the northwest Texas Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 11, 5:53 PM CST, 6 hours 7 minutes earlier.

Area forecast discussion, May 11, 5:53 PM CST, 6 hours 7 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Amarillo TX
653 PM CDT Mon May 11 2020

.AVIATION...00Z TAFs...
Two main concerns in the aviation forecast for the next 24 hours.
The first comes over the next few hours as thunderstorms sweep
eastward across the Panhandles. An isolated storm currently east
of HRX should slip just south of the AMA airspace. A broken line of
storms extending from CVS to north of DHT is pushing east. The
northern section of this line only contains sporadic lightning -
have thus elected to only carry a mention of rain with VCTS in the
DHT and GUY TAFs over the next couple hours. More significant part of
the line may hold together and approach AMA between 02 and 04z.

Second aviation concern is the development of stratus overnight
tonight. Guidance is suggesting widespread LIFR conditions. With
same guidance overly pessimistic about last night's stratus
compared to reality, have gone with stratus but did not elect to
put LIFR conditions into the TAFs.

Ferguson

&&

.PREV DISCUSSION... /Issued 259 PM CDT Mon May 11 2020/

SHORT TERM (through Tuesday night)...

Main thing for the short term is the thunderstorm potential
through tonight. Otherwise, shower/thunderstorm activity should
push east and end by tomorrow. Small chance for some lingering
activity across the east Tuesday/Tuesday night, but these chances
are very low at this time.

We continue to watch a surface low progged to develop over
southeastern Colorado today. The low/trough will slowly spread
south and eventually east by Tuesday night. There also happens to
be a pseudo warm front/baroclinic zone draped across the forecast
area extending from the surface low in SE Colorado. As upper
level energy gets ejected out over the forecast area, we may have
enough upper level support and surface lift to get some
thunderstorms to develop. However, lapse rates are pretty weak,
and updrafts may have a hard time maintaining given the weak
upper level winds. Cannot rule out a small threat for severe
weather given MUCAPE around 500-800 J/kg and 0-6km shear around
40 knots. That said, do not think we will have widespread severe
weather. We may have enough ingredients for one or two severe
storms, but these would be on the lower end for severe for mainly
wind and hail. Forecast soundings indicate better chances for
showers and some rumbles of thunder versus any severe weather.

Temperatures today and tomorrow will vary widely over the forecast
area from southwest to northeast with the boundary intersecting
our area again tomorrow. Look for warmer temperatures tomorrow.

Guerrero

LONG TERM...
An upper level short wave trough will approach the Panhandles from
the southwest on Wednesday.  This trough looks like it will pass
over the Panhandles during peak heating.  Models are in better
agreement now that a dryline will likely hold up just off of the
Caprock Wednesday afternoon.  Thunderstorms are expected to develop
along and ahead of the dryline Wednesday afternoon in our eastern
areas.  There looks to be plenty of CAPE to get storms to go severe.
The shear is not the greatest, but it is sufficient to keep updrafts
going.  These thunderstorms should move quickly off to the east and
southeast of our area.  However, the dryline may hold up a little or
retreat some in the evening, so will linger pops in the east for this
possibility.

Thursday should be a dry day behind the short wave trough.

The flow aloft will then turn more to the southwest ahead of another
short wave trough headed this way from the southwest U.S.  Showers
and thunderstorms are expected to return Friday and Saturday in
association with this short wave trough.  A cold front moves through
the Panhandles on Thursday and then it is expected to dissipate to
our south and low level moisture is expected to increase in the east
ahead of a developing surface low over the southwest Texas
Panhandle. If the moisture can get back and if enough instability
can be realized, then severe storms will be possible Friday evening.

It looks like at this point the north and east will be favored for
showers and thunderstorms on Saturday as the short wave moves across
and east of our area.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

77/23
Hazardous weather outlook, May 11, 11:44 PM CST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1244 AM CDT Tue May 12 2020

OKZ001>003-TXZ001>020-317-121745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1244 AM CDT Tue May 12 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Fog is expected tonight across the central and western combined
Panhandles.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible Tuesday and Wednesday across the
eastern Panhandles. Thunderstorms will then be possible again on
Friday and Saturday across much of the Panhandles. Thunderstorms
on Wednesday could become severe with large hail and damaging
winds the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 11, 7:55 PM CST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Amarillo TX
855 PM CDT Mon May 11 2020

TXZ007-120230-
Moore TX-
855 PM CDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MOORE COUNTY UNTIL 930 PM
CDT...

At 854 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Dumas, moving southeast at 20 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Dumas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3600 10181 3595 10162 3587 10162 3563 10185
      3581 10204
TIME...MOT...LOC 0154Z 304DEG 19KT 3589 10182

Beat
Special weather statement, May 11, 7:56 PM CST, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Amarillo TX
856 PM CDT Mon May 11 2020

TXZ009-010-014-015-120230-
Hemphill TX-Gray TX-Wheeler TX-Roberts TX-
856 PM CDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHEELER...GRAY...
SOUTHEASTERN ROBERTS AND SOUTHERN HEMPHILL COUNTIES UNTIL 930 PM
CDT...

At 856 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lora to 7 miles south of Codman to 6 miles west
of Lefors. Movement was east at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Pampa, Miami, Briscoe, Lefors, New Mobeetie, Lora, Alanreed, Codman,
Kellerville and Mobeetie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
the Panhandle of Texas.

LAT...LON 3544 10032 3520 10072 3545 10109 3547 10109
      3560 10085 3583 10059 3575 10004
TIME...MOT...LOC 0156Z 287DEG 29KT 3574 10052 3554 10070 3542 10091

Rutt
Special weather statement, May 11, 8:13 PM CST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Amarillo TX
913 PM CDT Mon May 11 2020

TXZ007-008-120245-
Hutchinson TX-Moore TX-
913 PM CDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HUTCHINSON AND
SOUTHEASTERN MOORE COUNTIES UNTIL 945 PM CDT...

At 912 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Lake Meredith, or 16 miles east of Dumas, moving
southeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Fritch, Stinnett, Sanford and Lake Meredith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
the Panhandle of Texas.

LAT...LON 3573 10189 3592 10167 3582 10137 3562 10160
      3562 10175
TIME...MOT...LOC 0212Z 304DEG 19KT 3579 10168

Beat
Local storm report, May 11, 8:28 PM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
928 PM CDT MON MAY 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             DAWN                    34.91N 102.20W
05/11/2020  E1.00 INCH       DEAF SMITH         TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA2000304

15
Local storm report, May 11, 8:29 PM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
929 PM CDT MON MAY 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HAIL             3 SSE CACTUS            36.00N 102.00W
05/11/2020  E0.75 INCH       MOORE              TX   STORM CHASER

            HAIL COVERED HIGHWAY 287. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER AMA2000305

FERGUSON
Local storm report, May 11, 8:51 PM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
951 PM CDT MON MAY 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND GST     2 E PAMPA               35.54N 100.93W
05/11/2020  M68 MPH          GRAY               TX   MESONET

&&

EVENT NUMBER AMA2000306

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Dallam

When
May 12, 12:00 AM CST to May 31, 11:59 PM CST
Where
Dallam forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

An area of severe drought emerged during the second week of the month in the northwest one-third of the county. By the end of the month, this area had spread east and south to include all but the far southeast and east-central parts of the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884397.